Annals of Pure and Applied Logic 54 (3):229-253 (1991)

Abstract
Extrapolating from the work of Mahlo , one can prove that given any pair of countable closed totally bounded subsets of complete separable metric spaces, one subset can be homeomorphically embedded in the other. This sort of topological comparability is reminiscent of the statements concerning comparability of well orderings which Friedman has shown to be equivalent to ATR0 over the weak base system RCA0. The main result of this paper states that topological comparability is also equivalent to ATR0. In Section 1, the pertinent subsystems of second-order arithmetic and results on well orderings are reviewed. Sections 2 and 3 overview the encoding of metric spaces and homeomorphisms in second-order arithmetic. Section 4 contains a proof of the topological comparability result in ATR0. Section 5 contains the reversal, a derivation of ATR0 from the topological comparability result. In Section 6, additional information about the structure of the embeddings is obtained, culminating in an application to closed subsets of the real numbers
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.1016/0168-0072(91)90048-q
Options
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

PhilArchive copy


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 71,379
External links

Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library

References found in this work BETA

Add more references

Citations of this work BETA

Embeddings of Countable Closed Sets and Reverse Mathematics.Jeffry L. Hirst - 1993 - Archive for Mathematical Logic 32 (6):443-449.

Add more citations

Similar books and articles

Embeddings of Countable Closed Sets and Reverse Mathematics.Jeffry L. Hirst - 1993 - Archive for Mathematical Logic 32 (6):443-449.
Derived Sequences and Reverse Mathematics.Jeffry L. Hirst - 1993 - Mathematical Logic Quarterly 39 (1):447-453.
Reverse Mathematics of Separably Closed Sets.Jeffry L. Hirst - 2006 - Archive for Mathematical Logic 45 (1):1-2.
Reverse Mathematics of Prime Factorization of Ordinals.Jeffry L. Hirst - 1999 - Archive for Mathematical Logic 38 (3):195-201.
Reverse Mathematics and Π21 Comprehension.Carl Mummert & Stephen G. Simpson - 2005 - Bulletin of Symbolic Logic 11 (4):526-533.
Reverse Mathematics and Ordinal Multiplication.Jeffry L. Hirst - 1998 - Mathematical Logic Quarterly 44 (4):459-464.
Reverse Mathematics and Recursive Graph Theory.William Gasarch & Jeffry L. Hirst - 1998 - Mathematical Logic Quarterly 44 (4):465-473.
The Dirac Delta Function in Two Settings of Reverse Mathematics.Sam Sanders & Keita Yokoyama - 2012 - Archive for Mathematical Logic 51 (1-2):99-121.
Questioning Constructive Reverse Mathematics.I. Loeb - 2012 - Constructivist Foundations 7 (2):131-140.
Open Questions in Reverse Mathematics.Antonio Montalbán - 2011 - Bulletin of Symbolic Logic 17 (3):431-454.

Analytics

Added to PP index
2014-01-16

Total views
11 ( #855,936 of 2,519,695 )

Recent downloads (6 months)
1 ( #406,314 of 2,519,695 )

How can I increase my downloads?

Downloads

My notes